California, 2009

Hail in California, May 28, 2009

May 28, 2009 · NWS REV · 2 events in 2 counties and zones

Strong thunderstorms occurred across the eastern Sierra and western Nevada the afternoon and evening of May 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Strong thunderstorms occurred across the eastern Sierra and western Nevada the afternoon and evening of May 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 28, 1:21 PM PST, 1 hour 7 minutes earlier.

Area forecast discussion, May 28, 1:21 PM PST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
221 PM PDT THU MAY 28 2009

.SHORT TERM...
SCATTERED THUNDERSTORMS FORMING AS EXPECTED THIS AFTERNOON NEAR
THE CREST AND ACROSS WEST CENTRAL NEVADA. STORMS IN MONO-MINERAL
WERE FAIRLY WEAK EARLY...AND THE CLOUD COVER HAS LIKELY
TEMPORARILY STALLED BIGGER STORMS FROM FORMING. FURTHER
NORTH...HEATING CONTINUES WITH NEW STORMS FROM NORTHWEST LASSEN
COUNTY TO NORTHWEST WASHOE COUNTY. STORMS ARE VERY EFFICIENT RAIN
PRODUCERS WITH ALMOST 2/3 INCH IN 15 MINUTES IN SOUTH LAKE TAHOE.

FOR THIS EVENING...EXPECT WEAK ZEPHYR AND OUTFLOW FROM SIERRA
CONVECTION TO KEEP STORMS GOING THROUGH 8-10 PM. STORMS COULD BE
EVEN STRONGER AND CONTINUE TO PRODUCE HEAVY RAIN WITH LOCALIZED
FLASH FLOODING PRIMARY THREAT ALTHOUGH MARGINALLY SEVERE HAIL
CANNOT BE RULED OUT. FURTHER EAST...EXPECT A BIT MORE ISOLATED
COVERAGE IN LOVELOCK/FALLON AREAS.

FOR TOMORROW...WEAK LOW OFF THE SRN CA COAST IS EXPECTED TO SEND A
WEAK UPPER LEVE SHORT WAVE TOWARD THE AREA. MID-UPPER LEVEL SHEAR
ALSO INCREASES SLIGHTLY SO TOMORROWS STORMS LOOK TO BE A BIT
STRONGER AND ALSO COULD BE MORE WIDESPREAD. STORMS WILL CONTINUE
TO MOVE...ALBEIT SLOWLY...SO FLASH FLOOD POTENTIAL REMAINS A
CONCERN ALONG WITH SOME HAIL/WINDS IN THE STRONGEST STORMS.
DEBATED A FLOOD WATCH DUE TO FLASH FLOOD CONCERNS...BUT DECIDED
AGAINST IT FOR NOW. MAIN REASON IS THAT THERE COULD BE SOME DEBRIS
CLOUDS FROM TODAYS CONVECTION REMAINING AS SHORT WAVE MOVES NORTH.
WHILE THIS REMAINS SOMEWHAT LESS LIKELY...THOSE CLOUDS COULD
RESTRICT HEATING ENOUGH THAT INSTABILITY EXPECTED MAY NOT BE
REALIZED.

EXPECT SOME MORE POTENTIAL FOR WEST WINDS IN THE AFTERNOON
TOMORROW WHICH MAY PUSH STORMS A BIT OFF THE CREST...BUT NOT
REALLY SURE RIGHT NOW. STILL...WITH SHORT WAVE NOT CLEARING THE
AREA UNTIL AFT 12Z SAT...ISOLATED STORMS COULD CONTINUE TO GO
THROUGH THE NIGHT SO HAVE KEPT THEM IN ACROSS THE NORTH.

SAT/SUN...EXPECT CONTINUED SCT THUNDERSTORMS ALTHOUGH COVERAGE AND
INTENSITY ON SAT MAY BE NOT AS MUCH IF CONVECTION GOES AS EXPECTED
TOMORROW. HAVE TRENDED POPS BACK SLIGHTLY FOR SAT. SUN LOOKS
SIMILAR ALTHOUGH IT MAY BEGIN TO RAMP BACK UP. ONE THING THAT IS
DIFFERENT OVER THE WEEKEND IS FLOW BECOMES A BIT MORE S-SW WITH
ZEPHYR LIKELY INTO SIERRA/EXTREME WRN NV. THIS WOULD LIMIT STORMS
IN TAHOE AREA TO EARLY AFTERNOON...BUT MAY PROVIDE A FOCUS FOR
STRONG STORMS ALONG WRN NV SIERRA FRONT ESP SUN. STORMS WILL
CONTINUE TO BE SLOW MOVERS SO LOCAL HEAVY RAIN WL CONTINUE TO BE
PRIMARY THREAT. WALLMANN

.LONG TERM...MONDAY THROUGH THURSDAY...
RAISED POPS ACROSS THE NORTHERN CWA (SUSANVILLE TO GERLACH AND
NORTH) TUESDAY AND WEDNESDAY AND LOWERED HIGHS UP TO 4 OR 5 DEGREES
ON THURSDAY...OTHERWISE NO CHANGES TO EXTENDED GRIDS. MUCH COOLER
TEMPS BY EARLY TO MID NEXT WEEK ALONG WITH THE CHANCE FOR SHOWERS
AND STORMS.

WITH LITTLE TO SCOUR MOISTURE OUT NEXT MONDAY...THE CHANCE FOR
SHOWERS AND THUNDERSTORMS HAS TO BE CONTINUED PER PREVIOUS SHIFTS.
BEYOND MONDAY...THE EC/GFS AND THEIR ENSEMBLES HAVE REMARKABLY GOOD
AGREEMENT WITH THE LARGE SCALE FLOW. BOTH MODELS INDICATE A RATHER
SIGNIFICANT UPPER LOW (500 MB HEIGHTS UP TO 2 STANDARD DEVIATIONS
BELOW NORMAL) OFF THE CENTRAL CALIFORNIA COAST NEXT TUESDAY AND
WEDNESDAY. THIS PATTERN POINTS TO A BROAD AND NEBULOUS CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE SIERRA AND WESTERN NEVADA FOR BOTH
DAYS. ALSO...THE WELL-AGREED-UPON UPPER LOW WOULD SET UP A
DEFORMATION AXIS OVER THE NORTHERN CWA AND BRING AN EVEN BETTER
CHANCE FOR BOTH CONVECTION AND A GENERAL STRATIFORM RAIN.
THEREFORE...I UPPED POPS IN THE NORTH TO ABOVE THOSE FURTHER
SOUTH...ALTHOUGH POPS ARE STILL IN THE CHANCE CATEGORY (WISE WITH
SMALLER SCALE DETAILS TOUGH THIS FAR OUT).

THURSDAY...THE GFS AND ECMWF BRING THE LOW EITHER TO THE NORTHERN/
CENTRAL CALIFORNIA COAST (GFS) OR INTO OUR CWA (EC). THIS IS VERY
UNCERTAIN RIGHT NOW BUT THE ATMOSPHERE SHOULD COOL OFF IN EITHER
CASE SO I LOWERED HIGHS A BIT MORE FOR NEXT THURSDAY. PRECIP
WISE...THE CHANCE OF SHOWERS AND STORMS STILL LOOKS GOOD. SNYDER
&&

.AVIATION...
FOR KRNO...THE THREAT FOR THUNDERSTORMS THRU 03-04Z IS CONSIDERABLY
BETTER THAN YESTERDAY AT KRNO (CIRCA 15-20%). IF A STRONG STORM CAN
DEVELOP AT OR IN THE VCNTY OF KRNO...OUTFLOW WINDS TO 45 KTS AND
BRIEF BUT VERY HEAVY RAIN WILL BE PSBL.

FOR KTVL...THUNDERSTORMS FROM EARLIER THIS AFTERNOON HAVE SPREAD
CLOUD COVER OVER THE AREA AND DRAMATICALLY COOLED TEMPERATURES. THIS
WILL SIGNIFICANTLY LIMIT THE STRENGTH OF ANY ADDITIONAL STORMS IN
THE LOCAL AREA. HOWEVER...A BRIEF -TSRA/VCTS STILL PSBL.

FOR KTRK...ANY THUNDERSTORMS THRU ARND 03Z WILL BE CAPABLE OF SMALL
HAIL...WIND GUSTS TO 35-40 KTS...AND BRIEF BUT HEAVY RAINFALL.

LOOKING AHEAD TO FRIDAY...THERE WILL BE A SIMILAR CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS (TIMING AND POSITION) AS TODAY.
SNYDER
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, May 28, 10:20 AM PST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
1120 AM PDT THU MAY 28 2009

CAZ070>073-NVZ001>005-281930-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
1120 AM PDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE AREA WILL REMAIN NEAR THE CALIFORNIA COAST TODAY
WITH LIGHT SOUTHEAST FLOW TO CONTINUE BRINGING MOISTURE INTO OUR
AREA. SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM AGAIN ALONG
THE SIERRA THIS AFTERNOON AND PUSH FURTHER EASTWARD INTO THE SIERRA
FRONT. A FEW STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL...
GUSTY WINDS TO 45 MPH AND SMALL HAIL. THERE IS A SMALL THREAT FOR
LOCALIZED FLASH FLOODING FROM THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE AND INSTABILITY WILL CONTINUE TO BUILD ALONG THE SIERRA AND
SPREAD TO NORTHEAST CALIFORNIA AND MUCH OF WESTERN NEVADA.
CURRENTLY...THE STRONGEST STORMS ARE EXPECTED FRIDAY WITH
HAIL...STRONG WIND GUSTS AND LOCALIZED FLASH FLOODING POSSIBLE. AS A
LOW PRESSURE SYSTEM DEEPENS OFF THE WEST COAST...THUNDERSTORMS WILL
CONTINUE INTO EARLY NEXT WEEK WITH LOCALLY HEAVY RAIN...SMALL HAIL
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE. SPOTTER ACTIVATION IS REQUESTED
THIS AFTERNOON AND IS LIKELY AGAIN ON FRIDAY. SPOTTER ACTIVATION MAY
BE NECESSARY THIS WEEKEND AND EARLY NEXT WEEK.

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 28, 12:15 PM PST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
115 PM PDT THU MAY 28 2009

CAZ072-NVZ002-282045-
GREATER LAKE TAHOE AREA-
115 PM PDT THU MAY 28 2009

...STRONG THUNDERSTORMS OVER SOUTH LAKE TAHOE...

AT 112 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR MEYERS...OR NEAR SOUTH LAKE TAHOE...AND
MOVING NORTH AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...DAGGET PASS...GLENBROOK...STATELINE...
  ZEPHYR COVE...BLISS STATE PARK AND EMERALD BAY.

IF ON OR NEAR LAKE TAHOE...NEARBY RIVERS...OR SWIMMING POOLS...GET
OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE
CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND
LIGHTNING NEAR THUNDERSTORMS POSE AN IMMEDIATE DANGER TO BOATERS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

JORDAN
Local storm report, May 28, 12:23 PM PST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
123 PM PDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             3 SSE SOUTH LAKE TAHOE  38.90N 119.96W
05/28/2009  E0.50 INCH       EL DORADO          CA   TRAINED SPOTTER

            HEAVY RAIN REPORTED WITH HAIL. 0.63 OF RAINFALL REPORTED
            IN 15 MINUTES.

&&

SMCGUIRE
Special weather statement, May 28, 12:55 PM PST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
155 PM PDT THU MAY 28 2009

CAZ072-NVZ002-282130-
GREATER LAKE TAHOE AREA-
155 PM PDT THU MAY 28 2009

...STRONG THUNDERSTORMS CONTINUE WEST AND SOUTH OF LAKE TAHOE...

AT 153 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR SUGAR PINE POINT STATE PARK...OR 8 MILES
NORTHWEST OF SOUTH LAKE TAHOE...AND MOVING NORTHWEST AT 15 MPH.

OCCASIONAL LIGHTNING...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE
EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...ALPINE MEADOWS...BLISS STATE PARK...
  DOLLAR POINT...EMERALD BAY...HOMEWOOD AND MEEKS BAY.

IF ON OR NEAR LAKE TAHOE...NEARBY RIVERS...OR SWIMMING POOLS...GET
OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE
CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND
LIGHTNING NEAR THUNDERSTORMS POSE AN IMMEDIATE DANGER TO BOATERS.

BE AWARE THAT A GUST FRONT PRECEDING THIS STORM WILL GENERATE STRONG
AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

JORDAN
Local storm report, May 28, 1:41 PM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
241 PM PDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             3 SW SOUTH LAKE TAHOE   38.92N 120.02W
05/28/2009  E0.25 INCH       EL DORADO          CA   TRAINED SPOTTER

            SPOTTER DROVE THROUGH TWO THUNDERSTORMS. STORM NEAR
            STRAWBERRY DROPPED VERY HEAVY RAIN ESTIMATED HALF INCH IN
            A VERY SHORT PERIOD OF TIME. ANOTHER STORM NEAR MEYERS
            AND SOUTH LAKE TAHOE HAD HEAVY RAIN WITH PEA SIZE HAIL 1
            INCH DEEP COVERING THE GROUND.

0119 PM     HEAVY RAIN       2 SW SOUTH LAKE TAHOE   38.92N 120.01W
05/28/2009  U0.00 INCH       EL DORADO          CA   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY RAINFALL WITH SMALL HAIL.

&&

SMCGUIRE
Special weather statement, May 28, 2:16 PM PST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
316 PM PDT THU MAY 28 2009

CAZ071-072-282315-
GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA
COUNTIES-
316 PM PDT THU MAY 28 2009

...STRONG THUNDERSTORMS FORMING NEAR THE SIERRA VALLEY...

AT 313 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FREDONYER PASS TO
INDEPENDENCE LAKE...OR ALONG A LINE EXTENDING FROM 21 MILES EAST OF
CHESTER TO 8 MILES SOUTHEAST OF SIERRAVILLE...AND MOVING NORTHWEST
AT 15 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...ANTELOPE LAKE...BECKWOURTH...
  BLAIRSDEN...BOCA RESERVOIR...CALPINE AND CROMBERG.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK
SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

JORDAN
Local storm report, May 28, 2:28 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
328 PM PDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             2 WNW PORTOLA           39.81N 120.50W
05/28/2009  E0.25 INCH       PLUMAS             CA   TRAINED SPOTTER

            HEAVY RAIN REPORTED WITH SMALL HAIL.

0328 PM     HAIL             2 S SIERRAVILLE         39.56N 120.37W
05/28/2009  M0.88 INCH       SIERRA             CA   AMATEUR RADIO

            HEAVY RAIN WITH DIME TO NICKEL SIZED HAIL REPORTED. A
            WIND GUST OF 56 MPH WAS ALSO REPORTED.

&&

SMCGUIRE

The radar

The Reno radar (KRGX), 81 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sierra

When
May 28, 2:28 PM PST
Where
Sierra County, 2 mi S of Sierraville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.571, -120.380

Nickel-size hail was reported 2 miles south of Sierraville.

Hail, Plumas

When
May 28, 4:28 PM PST
Where
Plumas County, Cromberg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.870, -120.680

A trained weather spotter reported 1-inch diameter hail in Cromberg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168753, 168752.